Alert archive / South Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 3, 2018, 8:21 PM CDT for Faulk County, Hand County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 8:21 PM CDT (01:21 UTC)
- Expired
- Jul 4, 2018, 2:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Faulk County, SD, Hand County, SD
The radar
The Aberdeen radar (KABR), 80 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 10:00 PM CDT | FLASH FLOOD | 6 Se Orient, SD | SEVERAL SECONDARY AND TOWNSHIP ROADS REMAIN UNDERWATER FROM JULY 2ND. RAINFALL ON JULY 3RD ONLY EXACERBATED THE MATTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3627 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted.
007
WGUS53 KABR 040121
FFWABR
SDC049-059-040715-
/O.NEW.KABR.FF.W.0009.180704T0121Z-180704T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
821 PM CDT TUE JUL 3 2018
The National Weather Service in Aberdeen has issued a
* Flash Flood Warning for...
North central Hand County in central South Dakota...
South central Faulk County in north central South Dakota...
* Until 215 AM CDT.
* At 820 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches additional
rain have already fallen over previously flooded areas.
* Some locations that will experience flooding include...
Orient.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4491 9897 4485 9897 4482 9919 4491 9916
4494 9906
$$
WiseWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 8:04 PM CDT, 17 minutes earlier.
Area forecast discussion, Jul 3, 8:04 PM CDT, 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 804 PM CDT Tue Jul 3 2018 .UPDATE... Issued at 801 PM CDT Tue Jul 3 2018 Allowed heat advisory to expire. Developing thunderstorms are adding to the cloud cover and temperatures are dropping in areas receiving rain. Drier spots across south central SD will slowly cool after sunset. UPDATE Issued at 630 PM CDT Tue Jul 3 2018 Made a few tweaks to evening pops based on latest HRRR and current radar returns. Otherwise, forecast remains on track for the overnight period with two rounds of storms possible. && .SHORT TERM...(This Evening through Wednesday) Issued at 223 PM CDT Tue Jul 3 2018 Convection remains the main challenge in the short range. Instability continues to increase across the region this afternoon as diabatic heating continues. However, deep layer shear is probably slackening as the mid level westerlies retreat to the north this afternoon and evening. Also, heights continue to build across the region with warming temps aloft. Meanwhile, ll shear will remain decent through tonight given continued llj, and its diurnal increase this evening. The CAMS and non-CAMS are at odds concerning convective development in the northeast toward evening. The HRRR is somewhat aggressive, perhaps picking up on outflow boundaries left behind by the morning convection. Non-CAMS favor activity developing further north, or not at all over the northeast this evening. Later in the evening there is fair agreement that an MCS will fire up over the High Plains, and then head northeast overnight. The main threat with the possible early evening convection will be hail and heavy rain, and the late night activity should favor gusty winds. Nonetheless, confidence in how all this will play out is fairly low attm. Temperatures will be above normal through Wednesday. .LONG TERM...(Wednesday Night through Tuesday) Issued at 223 PM CDT Tue Jul 3 2018 Mid level ridge will expand from the eastern conus, back west to the central conus during the period. The ridge does get knocked down some by passing s/w energy late in the weekend, into early next week. That is likely the best opportunity for any meaningful pcpn during the period, since prior to that the strong mid level ridge should provide for general subsidence across the Northern Plains. Meanwhile, temperatures should remain near to above normal through most of the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 630 PM CDT Tue Jul 3 2018 VFR conditions are expected to prevail except in the vicinity of thunderstorms. Strong winds and large hail will be possible with any storms this evening and overnight. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TDK LONG TERM...TDK AVIATION...Wise
Hazardous weather outlook, Jul 3, 1:23 PM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 123 PM CDT Tue Jul 3 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 123 PM CDT Tue Jul 3 2018 /1223 PM MDT Tue Jul 3 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight More storms are expected this evening and overnight. Severe storms are possible with strong winds and large hail being the main threats. Storms could fire first in the northeast, and then later in the evening out west. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and storms will linger into Wednesday across the east. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. tdk
In the hours before
Special weather statement, Jul 3, 6:56 PM CDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Aberdeen SD 656 PM CDT TUE JUL 3 2018 SDZ017-037-040045- Hand SD-Faulk SD- 656 PM CDT TUE JUL 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND AND SOUTH CENTRAL FAULK COUNTIES UNTIL 745 PM CDT... At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near Orient, or 12 miles south of Faulkton, moving northeast at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Orient and Polo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for central and north central South Dakota. LAT...LON 4474 9908 4480 9925 4498 9909 4490 9891 TIME...MOT...LOC 2356Z 209DEG 11KT 4485 9907 Wise
Special weather statement, Jul 3, 7:09 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
709 PM CDT TUE JUL 3 2018
SDZ017-037-040115-
Hand SD-Faulk SD-
709 PM CDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND AND CENTRAL
FAULK COUNTIES UNTIL 815 PM CDT...
At 709 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Orient, or 8 miles southwest of Faulkton, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Faulkton, Cresbard, Orient, Norbeck and Burkmere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central South Dakota.
LAT...LON 4524 9914 4515 9887 4482 9916 4487 9932
4490 9932 4490 9939 4524 9922
TIME...MOT...LOC 0009Z 205DEG 17KT 4493 9924
DornLocal storm report, Jul 3, 7:32 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 PM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL ORIENT 44.90N 99.09W
07/03/2018 E1.00 INCH FAULK SD TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL ESTIMATED.
&&
DYELocal storm report, Jul 3, 7:35 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 4 N POLO 44.84N 99.11W
07/03/2018 E1.00 INCH HAND SD PUBLIC
DIME TO QUARTER SIZE HAIL
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:09 PM CDT | Special Weather Statement | ABR | Faulk | 66 min |
| Jul 3, 7:14 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 61 min |
| Jul 3, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 42 min |
| Jul 3, 8:59 PM CDT | Special Weather Statement | ABR | Grant | 46 min |
| Jul 3, 9:21 PM CDT | Special Weather Statement | ABR | Walworth | 39 min |
| Jul 3, 9:37 PM CDT | Special Weather Statement | ABR | Faulk | 53 min |
| Jul 3, 9:41 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 43 min |
| Jul 3, 10:20 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 40 min |
| Jul 3, 10:46 PM CDT | Special Weather Statement | ABR | Corson | 44 min |
| Jul 3, 10:55 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 50 min |
| Jul 3, 10:59 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 34 min |
| Jul 3, 11:05 PM CDT | Special Weather Statement | ABR | Corson | 40 min |
| Jul 3, 11:45 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 31 min |
| Jul 3, 11:51 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 39 min |
| Jul 4, 12:02 AM CDT | Special Weather Statement | ABR | Campbell | 43 min |
| Jul 4, 12:25 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jul 4, 12:48 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 42 min |
| Jul 4, 12:50 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 21 min |
| Jul 4, 12:55 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 50 min |
| Jul 4, 12:58 AM CDT | Tornado Warning | ABR | Dewey | 21 min |
| Jul 4, 1:07 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 38 min |
| Jul 4, 1:13 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 47 min |
| Jul 4, 1:31 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 29 min |
| Jul 4, 1:42 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Sully, Walworth | 48 min |
| Jul 4, 1:51 AM CDT | Flash Flood Warning | ABR | Campbell, Corson | 6 hr |
| Jul 4, 1:58 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 47 min |
| Jul 4, 2:08 AM CDT | Areal Flood Warning | ABR | Faulk, Hand | 11 hr |
| Jul 4, 2:10 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, Faulk, Hyde, McPherson, Potter and 2 more | 50 min |
| Jul 4, 2:43 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, McPherson | 47 min |
| Jul 4, 3:15 AM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 30 min |
| Jul 4, 3:41 AM CDT | Special Weather Statement | ABR | Brown, Spink | 34 min |
| Jul 4, 4:50 AM CDT | Special Weather Statement | ABR | Clark, Codington, Day, Grant, Hamlin, Roberts | 40 min |
| Jul 4, 7:15 AM CDT | Areal Flood Warning | ABR | Corson | 6 hr |
| Jul 4, 1:15 PM CDT | Areal Flood Warning | ABR | Corson | 13 hr |
Nearby
Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.